MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT3H08
Medical Device Problem Codes Detachment Of Device Component (1104); Retraction Problem (1536); Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-00378.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery to treat a ruptured cerebral aneurysm using penumbra smart coils (smart coils) and penumbra smart coil detachment handles (handles).During the procedure, the physician placed five non-penumbra coils and one smart coil in the target vessel using a non-penumbra microcatheter.The physician then advanced a new smart coil in the target vessel and attempted to detach it using a handle; however, the smart coil did not to detach.After three failed attempts, the physician decided to remove the smart coil; however, during retraction, the smart coil unintentionally detached inside the microcatheter.Therefore, the physician removed the microcatheter containing the detached coil.The procedure was completed using additional smart coils, other coils and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pull wire was retracted and the pet was missing on the pull wire.The pull wire was retracted from the distal detachment tip (ddt), no proximal constraint sphere was present.The smart coil ddt inner diameter was within specification.Conclusions: evaluation of the returned smart coil pusher assembly revealed the pet lock was separated and the pull wire was retracted from the ddt.This was likely the result of a successful actuation of the detachment handle on the proximal end of the pusher assembly.The returned non-penumbra microcatheter had significant bending on its distal shaft.This may have contributed to a build-up of friction within the smart coil detachment system.If the friction within the smart coil detachment system overcomes what the detachment handle is capable of delivering, difficulty detaching the embolization coil may result.The returned handle was functionally tested and performed within specification.The embolization coil was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are inspected during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00378.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7287374
Report Number3005168196-2018-00377
Device Sequence Number13925786
Product Code HCG
UDI-Device Identifier00814548017013
UDI-Public00814548017013
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/23/2022
Device Catalogue Number400SMTSFT3H08
Device Lot NumberF74610
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/23/2018
Supplement Date Received by Manufacturer04/05/2018
Initial Report FDA Received Date02/21/2018
Supplement Report FDA Received Date05/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age89 YR